Hail, Bexar
- When
- May 3, 6:10 PM CST
- Where
- Bexar County, 7.87 mi NW of Macdona
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 29.420, -98.780
A thunderstorm produced 1.5 inch diameter hail near Potranco Rd. and FM 211.
A dryline moved into a moist, conditionally unstable airmass and generated thunderstorms. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A dryline moved into a moist, conditionally unstable airmass and generated thunderstorms. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 3, 6:08 PM CST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 708 PM CDT Mon May 3 2021 .UPDATE... A couple of thunderstorms have developed southwest of San Antonio. Convective parameters show they could go severe. Have issued Severe Thunderstorm Watch 135 for one county either side of a line from Lake Buchanan to Castroville to Dilley. The storms should dissipate by late evening with loss of heating after sunset. && .PREV DISCUSSION... /ISSUED 654 PM CDT Mon May 3 2021/ AVIATION... Area radars show SHRA/TSRA southwest of KSAT/KSSF between KCVB and KCOT. Flow would take them near KSAT/KSSF and have mentioned VCTS for early this evening. SHRA/TSRA are developing too far to the northwest of KAUS and have removed any mention for this evening there. A cold front will move across our area overnight into Tuesday morning. Have mention of VCSH at the I-35 sites with PROB30s for KAUS where conditions are more favorable for development. VFR skies prevail this evening. MVFR CIGs will move over the I-35 sites late this evening into the overnight while KDRT remains VFR. VFR skies will return to all sites by midday on Tuesday. At the I-35 sites, southeasterly winds of 7 to 14 KTs will shift to northerly with the frontal passage, then increase to 10 to 20 KTs with gusts to 28 KTs on Tuesday. At KDRT, Variable winds will become northerly later this evening, then increase to 10 to 20 KTs with gusts to 28 KTs overnight, then slowly decrease Tuesday afternoon. PREV DISCUSSION... /ISSUED 241 PM CDT Mon May 3 2021/ SHORT TERM (Tonight through Tuesday Night)... A highly conditional environment is setting up today as an approaching dryline to our west could initiate strong to severe storms this evening. A capping inversion is in place and if it holds tight, there will be no storms with this dryline. However, given the great amount of instability in the area, if enough destabilization takes place to break the cap, severe storms are likely to develop. With the dryline approaching near max heating, the convective temperature, which is the temperature that would allow convection, is near equal to the actual forecasted temperatures for the area. CAPE values as high as 5800 J/kg and very steep mid level lapse rates indicate that where storms do develop, they will likely intensify rapidly, producing large hail, damaging winds and possible tornado. The high resolution models have been inconsistent with initial development, again due to the conditional environment. SPC has the area along the I-35 corridor down to San Antonio highlighted in a marginal risk. A smaller area of slight risk is highlighted in our northern counties including Williamson and Burnet. This area is also noted for the potential of very large hail greater than 2 inches, given that storms come to fruition. Timing for these severe storms chances is from 5 PM - 9 PM. A second chance for storms comes with the arrival of a cold front overnight. Showers and storms along the leading edge of the front will move in from the northwest to southeast. Behind the front, north to northeasterly winds bring in relatively cooler and drier air. Tomorrow's high temperatures will be close to 10 degrees cooler than today with skies clearing from west to east. Tomorrow night, overnight lows will be in the 50s and low 60s to the south. LONG TERM (Wednesday through Monday)... A zonal flow is forecast for Wednesday with surface northerly winds over most areas with the exception of the Rio Grande. A surface southerly flow is forecast along the Rio Grande as a surface high pressure over the Southern Plains pushes into the Middle Mississippi Valley. Highs will range from the upper 70s across the Hill Country to upper 80s over parts of the southwest counties under sunny skies. The upper level flow changes on Wednesday night into Thursday as an upper short wave moves across the area. With limited moisture in place, expect another day on Thursday with plenty of sunshine and temperatures warming into the mid 80s across the Hill Country and mid to upper 80s along the Interstate 35 corridor. An upper northwest flow aloft will keep the area dry and warm on Friday. Surface southerly winds will dominate the area this upcoming weekend with increasing clouds Friday night into Saturday morning. Clouds are expected to stay around for most of the day on Saturday and finally breaking by the middle afternoon period. Saturday's high are expected to range from the middle 80s across the Hill Country to upper 90s across portions of the southwest counties. Dry conditions are expected to continue through early next week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 68 79 56 80 57 / 30 10 0 0 0 Austin Bergstrom Intl Airport 68 80 55 80 56 / 30 20 0 0 0 New Braunfels Muni Airport 69 83 57 83 57 / 30 10 0 0 0 Burnet Muni Airport 63 77 52 79 56 / 20 - 0 0 0 Del Rio Intl Airport 66 88 61 88 63 / - 0 0 0 0 Georgetown Muni Airport 66 79 54 79 56 / 30 10 0 0 0 Hondo Muni Airport 66 85 57 85 58 / 20 - 0 0 0 San Marcos Muni Airport 68 81 55 81 56 / 30 20 0 0 0 La Grange - Fayette Regional 72 81 57 81 59 / 30 30 0 0 0 San Antonio Intl Airport 68 82 59 83 59 / 20 10 0 0 0 Stinson Muni Airport 71 84 59 84 59 / 20 10 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...04 Long-Term...KCW Decision Support...Brady
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1159 AM CDT Mon May 3 2021 TXZ171>173-183>194-202>209-217>225-228-041700- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1159 AM CDT Mon May 3 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. There are low chances for a strong to severe storm to develop this afternoon with possible large hail and damaging winds across the eastern half of the CWA. Higher chances are in the northern counties, including Williamson and Burnet. These chances are highly conditional, but if a storm does develop in this area, severe chances are higher. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
639 PM CDT Mon May 3 2021
TXZ204-219-220-040030-
Frio TX-Atascosa TX-Medina TX-
639 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEDINA...NORTH
CENTRAL FRIO AND NORTHWESTERN ATASCOSA COUNTIES UNTIL 730 PM CDT...
At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moore, or 9 miles southwest of Devine, moving north at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Devine, Lytle, Natalia, Moore, Biry, Pearson, Noonan, Yancey, Dunlay
and Bigfoot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2906 9915 2938 9908 2928 9880 2925 9880
2921 9870 2921 9869 2898 9897
TIME...MOT...LOC 2339Z 200DEG 13KT 2909 9904
BRADYSpecial Weather Statement National Weather Service Austin/San Antonio TX 643 PM CDT Mon May 3 2021 TXZ187-204-205-040030- Bexar TX-Medina TX-Bandera TX- 643 PM CDT Mon May 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEDINA... SOUTHEASTERN BANDERA AND WEST CENTRAL BEXAR COUNTIES UNTIL 730 PM CDT... At 643 PM CDT, Doppler radar was tracking a strong thunderstorm over Bader, or near Castroville, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Castroville, Helotes, Lakehills, Cliff, Noonan, New Fountain, Quihi, Dunlay, Mico, Government Canyon State Natural Area, Rio Medina, Bader and Lake Medina Shores. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2926 9888 2932 9908 2966 9900 2956 9867 TIME...MOT...LOC 2343Z 206DEG 16KT 2936 9896 BRADY
Special Weather Statement National Weather Service Austin/San Antonio TX 657 PM CDT Mon May 3 2021 TXZ204-205-040045- Bexar TX-Medina TX- 657 PM CDT Mon May 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEDINA AND NORTHWESTERN BEXAR COUNTIES UNTIL 745 PM CDT... At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near Castroville, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... San Antonio, Castroville, San Antonio Int Airport, Leon Valley, Helotes, Kirby, Alamo Heights, Terrell Hills, Shavano Park, Cross Mountain, Olmos Park, Lacoste, Lackland AFB, The Dominion, Sea World, Leon Springs, Government Canyon State Natural Area, Castle Hills, Balcones Heights and Hill Country Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central Texas. LAT...LON 2931 9882 2938 9890 2968 9862 2943 9832 TIME...MOT...LOC 2357Z 239DEG 25KT 2938 9882 BRADY
Special Weather Statement
National Weather Service Austin/San Antonio TX
710 PM CDT Mon May 3 2021
TXZ186-187-189-204-205-040100-
Bexar TX-Kerr TX-Medina TX-Bandera TX-Kendall TX-
710 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEDINA...
SOUTHEASTERN BANDERA...SOUTHEASTERN KERR...KENDALL AND NORTHWESTERN
BEXAR COUNTIES UNTIL 800 PM CDT...
At 710 PM CDT, Doppler radar was tracking a strong thunderstorm near
Government Canyon State Natural Area, or 14 miles southwest of
Boerne, moving north at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
San Antonio, Boerne, Comfort, Helotes, Fair Oaks Ranch, Cross
Mountain, Walnut Grove, Kendalia, Bandera Falls, The Dominion, Mico,
Sisterdale, Kreutzberg, Government Canyon State Natural Area, Pipe
Creek, Welfare, Nelson City, Waring, Lakehills and Cliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.
LAT...LON 3003 9849 2999 9846 2984 9853 2974 9865
2975 9862 2974 9861 2975 9860 2974 9858
2975 9857 2947 9869 2953 9898 3010 9894
TIME...MOT...LOC 0010Z 194DEG 37KT 2959 9883
BRADYThe Austin/San Antonio radar (KEWX), 79 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
45 hail. Local standard time, as filed.
A thunderstorm produced 1.5 inch diameter hail near Potranco Rd. and FM 211.
A thunderstorm produced 1.5 inch diameter hail near Macdona.
A thunderstorm produced 2.0 inch diameter hail in Lakehills.
A thunderstorm produced one inch hail on Bare Back Tr. in Leon Valley.
A thunderstorm produced quarter size hail in Boerne.
A thunderstorm produced 2.5 inch diameter hail in Boerne.
A thunderstorm produced pea to quarter size hail in Alamo Ranch.
A thunderstorm produced golf ball size hail in Boerne.
A thunderstorm produced baseball size hail at the Tapatio Springs Hill Country Golf Club outside Boerne.
A thunderstorm produced tennis ball size hail in Boerne.
A thunderstorm produced two inch hail along Nollkamper Rd. between Boerne and Sisterdale.
A thunderstorm produced 1.5 inch diameter hail east of Boerne.
A thunderstorm produced two inch hail east of Boerne.
A thunderstorm produced golf ball size hail at Fischer Dr. and Lattimore Blvd. in Boerne.
A thunderstorm produced one inch hail just south of St. Mary's University in San Antonio.
A thunderstorm produced golf ball size hail on Timothy Weiner Dr. on JBSA Lackland.
A thunderstorm produced one inch hail at St. Mary's University in San Antonio.
A thunderstorm produced golf ball size hail near Rosedale Park in northwestern San Antonio.
A thunderstorm produced one inch hail near I-35 and Division Ave in southern San Antonio.
A thunderstorm produced two hail near I-35 and Division Ave.
A thunderstorm produced golf ball size hail near S. Zarzamora St. and Saunders Ave. in western San Antonio.
A thunderstorm produced two inch hail at Woodlawn Lake Park in northwestern San Antonio.
A thunderstorm produced baseball size hail near S. Zarzamora St. and Saunders Ave. on the west side of San Antonio.
A thunderstorm produced three inch hail at Noria St. and S. Calaveras St. on the west side of San Antonio.
A thunderstorm produced golf ball size hail at Broadway and E. Hildebrand Ave. in northern San Antonio.
A thunderstorm produced 1.5 inch diameter hail near I-37 and E. Southcross in southern San Antonio.
A thunderstorm produced two hail at Steves Ave. and S. Gevers St. on the east side of San Antonio.
A thunderstorm produced two inch hail between Roosevelt Ave. and S. Presa St. near Robert B. Green Elementary School in San Antonio.
A thunderstorm produced baseball size hail at Roland Ave. and I-10 on the east side of San Antonio.
A thunderstorm produced two inch hail at Goliad Rd. and E. Palfrey St. in southeastern San Antonio.
A thunderstorm produced 4.5 inch diameter hail near I-410 and Paula Dr. in eastern San Antonio. This report was relayed by a broadcast media partner.
A thunderstorm produced 5.5 inch hail near Sayers and the China Grove area on the east side of San Antonio.
A thunderstorm produced baseball size hail at SE. Military Dr. and Alsbrook Dr. in southeastern San Antonio.
A thunderstorm produced golf ball size hail off Binz-Engleman Rd. in Kirby.
A thunderstorm produced 2.5 inch diameter hail at Kate Schenck Ave. and Alsbrook Dr. in southeastern San Antonio.
A thunderstorm produced quarter size hail at Graytown Rd. just northeast of FM 1604 near Converse.
A thunderstorm produced two inch hail in New Berlin.
A thunderstorm produced hen egg size hail near Mesquite Pass.
A thunderstorm produced ping pong ball size hail on Jakes Colony Rd. south of Seguin.
A thunderstorm produced half dollar size hail south of Seguin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960858, 960859, 960860, 960866, 960868, 960873, 960876, 960877, 960885, 960888, 960891, 960892, 960894, 960903, 960909, 960917, 960930, 960934, 960943, 960948, 960949, 960952, 960964, 960975, 960977, 960979, 960980, 960984, 960988, 960990, 960994, 961004, 961008, 961011, 961017, 961040, 961042, 961043, 961045, 961046, and more.